OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

Valproate-associated hyperammonemic encephalopathy

Jim Wadzinski, Ronald Franks, David Roane, Max Bayard
Journal of the American Board of Family Medicine: JABFM 2007, 20 (5): 499-502
17823470
The use of valproic acid (VPA) (also known as Depakote, Depakene, and others) frequently results in elevated plasma ammonia. In some people, hyperammonemia may be clinically significant, resulting in hyperammonemic encephalopathy, which may be severe. Valproic acid-induced hyperammonemic encephalopathy may occur in people with normal liver function, despite normal doses and serum levels of VPA. We describe 2 cases of valproic acid-induced hyperammonemic encephalopathy in patients with supratherapeutic VPA levels, although the condition has been described in people with normal VPA levels. With the increasing indications and off-label uses of VPA, family physicians should be aware of this potential complication of VPA and check ammonia levels in patients taking VPA who present with alterations in mental status. Treatment with L-carnitine may be beneficial in reducing ammonia levels.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
17823470
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"